Thursday, December 31, 2009




I went to the doctor today for a routine blood test. Little did I know that I had been scheduled for a full work-up, including an EKG. Luckily I had showered, shaved, etc. because I hate removing my clothes for the nurses and doctors smelling/looking like I just rolled out of bed or just got back from the gym. You would think that they would have let me know when they called to confirm. I hate surprises, especially those of the naked kind (at least when I'm the one getting naked and nobody else is). I know that doctors say they don't care how the patient looks, but I just don't buy that. I think they can appreciate someone who has taken the time to be clean and pleasant. If I were a doctor or a nurse, I would appreciate a clean patient that is mostly in-shape and somewhat pleasant to look at and be around. But that's just me. Not that I'm the hottest guy in town, but I can hold my own.






But the real surprise was that I found out that my estrogen levels are really high and my testosterone is quite low. My doctor said that sometime between the ages of 35-45 this happens to all men. However, he was concerned that since I am relatively young (in my 30s), I may want to consider testosterone shots weekly, a topical gel containing testosterone or inserting pellets into my hip every six months that release testosterone slowly, as well as taking pills twice a week that lower estrogen. He said that low testosterone makes muscle build-up more difficult, lowers libido, makes you feel less energetic and more lethargic, and a host of other things, none of them severe. Before I left his office, he gave me a shot of testosterone to see if it makes any difference.






Having a lower libido makes things (sex in particular) more difficult with my wife, but maybe it could also help in curbing SGA, making it less likely that I will want to look at porn, etc.? I guess I'm worried that increasing my testosterone will make it more difficult for me to "be good" when it comes to my SGA. I kind of like the thought of low testosterone (except for the muscle-building thing). I've thought about asking my doctor about this. He is LDS and knows about my SGA (at least I told him a few years ago and I assume that he remembers - we never talk about it anymore). Have any of you guys been in this situation before?






6 comments:

Bravone said...

Hmm, I don't know how more testosterone affects SGA, if it does. Now I have something I can research online while chaperoning my 15 year-old's New Year's Eve party! It's going to be crazy with her 20-30 friends.

I hope the new year is a good one for you Forester. It seems to me that this year has brought some overall improvement in your well being. Am I right? Sometime, if you are so inclined, I wouldn't mind meeting you on Facebook. In the meantime, Happy New Year to you and yours!

mandi said...

Husband has been off and on the gel for years, and it hasn't had any effect on his SGA. I mostly notice a change in his mood- that's about it. BUT everyone is different. It may affect you otherwise.

MNJ said...

Forester - I used a product called andro-gel. It's a topical gel applied to the abdomen. I tried a patch for awhile but didn't care for it. It did not effect my SGA. It did however GREATLY increase my general well being. It didn't increase my sex drive. It didn't really improve muscle gain either. Hope it helps. good luck.

santorio said...

Your doctor's a quack. Hormone levels rise and fall during the day so that a single, isolated test says nothing. I don't know of any legitimate medical organization that recommends routine screening of hormone levels for men or women.

Know a website that recommends this? Probably one that's trying to sell you something (or secretly sponsored by a drug company).

I note that your doctor's office provides these injections. How convenient for you... and your doctor's boat payment.

Long-term side effects of these steroid injections on healthy men (yes, testosterone is a steroid), are many and potentially life-threatening.

Finally, beware of "testimonials." There is a 30-50% placebo effect of these injections. So your doctor is wrong to say, "try it and see how you feel." He could have given you an injection of saline, and expect you to come back saying you felt better.

Get yourself a new doctor.

Gay Mormon said...

"Santorio" it's great that you have your opinions but lets see your Diploma before you go giving so much medical advice. I have worked in the health field for many years and yes there are quacks but they are few and far in-between.

One year ago my Dr tested my testosterone level and like you Forester it had dropped significantly, it was down to 160. My Dr gave me a shot and started me on Testim gel. Over the next few months my life changed dramatically. My mood increased, my energy came back, and my libido came to life. Yes that part had its drawbacks, being a moho who is striving to be a good boy, well pretty good anyway? Certain "conditions" returned to what they were in my twenties. Not to be graphic but the “General” is now loving life tho he doesn’t get to experience very much of that which he sometimes, oh alright, often, desires. In other words if you trust your Dr as a man who has your best interest at heart and knows his stuff then listen to him. These treatments have totally and completely changed my life. My testosterone level is currently at a healthy 810. As long as your Dr is monitoring your levels then things should be good. Just make sure they keep up on your prostate levels, and liver function as well as the testosterone level.

When my Dr first told me how low my testosterone level was and that he wanted to put me on treatment I was afraid that it might somehow make me str8? I know that sounds crazy, but remember I was raised in a church which taught for many years that this was something that one could change. I had finally come to grips with being gay and I actually liked it. I was terrified that I might change and I did not want that. Kinda dorky I know but dang when your gay and you like it who wants to be str8? My Dr sorta chuckled at this thought and told me not to worry, that it might increase my libido and my ability to perform but that it would have no affect on my orientation whatsoever. He was right, I still love guys more than ever and when the time is right I will truly be able to Love my Guy!

Gay Mormon said...

PS
As for the other stuff, you’re a married moho. Damn hard position to be in. But that doesn’t mean you have to chemically castrate yourself, which is basically what has happened to those of us with low hormone levels.

Since July 15, 2007